Skip to content
BY-NC-ND 3.0 license Open Access Published by De Gruyter Open Access October 9, 2014

All about the ⊥ with its applications in the linear statistical models

  • Augustyn Markiewicz and Simo Puntanen EMAIL logo
From the journal Open Mathematics

Abstract

For an n x m real matrix A the matrix A is defined as a matrix spanning the orthocomplement of the column space of A, when the orthogonality is defined with respect to the standard inner product ⟨x, y⟩ = x'y. In this paper we collect together various properties of the ⊥ operation and its applications in linear statistical models. Results covering the more general inner products are also considered. We also provide a rather extensive list of references

References

[1] Baksalary J.K., An elementary development of the equation characterizing best linear unbiased estimators, Linear Algebra Appl., 2004, 388, 3-610.1016/S0024-3795(03)00396-3Search in Google Scholar

[2] Baksalary J.K., Mathew T., Linear sufficiency and completeness in an incorrectly specified general Gauss-Markov model, Sankhy¯a A, 1986, 48, 169-180Search in Google Scholar

[3] Baksalary J.K., Mathew T., Rank invariance criterion and its application to the unified theory of least squares, Linear Algebra Appl., 1990, 127, 393-40110.1016/0024-3795(90)90352-DSearch in Google Scholar

[4] Baksalary J.K., Puntanen S., Styan G.P.H., A property of the dispersion matrix of the best linear unbiased estimator in the general Gauss-Markov model, Sankhy¯a A, 1990, 52, 279-296Search in Google Scholar

[5] Baksalary J.K., Rao C.R., Markiewicz A., A study of the influence of the “natural restrictions” on estimation problems in the singular Gauss-Markov model, J. Statist. Plann. Inference, 1992, 31, 335-35110.1016/0378-3758(92)90141-ESearch in Google Scholar

[6] Baksalary O.M., Trenkler G., A projector oriented approach to the best linear unbiased estimator, Statist. Papers, 2009, 50, 721-73310.1007/s00362-009-0252-6Search in Google Scholar

[7] Baksalary O.M., Trenkler G., Between OLSE and BLUE, Aust. N. Z. J. Stat., 2011, 53, 289-30310.1111/j.1467-842X.2011.00635.xSearch in Google Scholar

[8] Baksalary O.M., Trenkler G., Rank formulae from the perspective of orthogonal projectors, Linear Multilinear Algebra, 2011, 59, 607-62510.1080/03081081003716483Search in Google Scholar

[9] Baksalary O.M., Trenkler G., Liski E.P., Let us do the twist again. Statist. Papers, 2013, 54, 1109-111910.1007/s00362-013-0512-3Search in Google Scholar

[10] Ben-Israel A., Greville T.N.E., Generalized inverses: theory and applications, 2nd Ed., Springer, New York, 2003Search in Google Scholar

[11] Ben-Israel A., The Moore of the Moore-Penrose inverse, Electron. J. Linear Algebra, 9, 150-157, 200210.13001/1081-3810.1083Search in Google Scholar

[12] Bhimasankaram P., Sengupta D., The linear zero functions approach to linear models, Sankhy¯a B, 1996, 58, 338-351Search in Google Scholar

[13] Christensen R., Plane answers to complex questions: the theory of linear models, 4th Ed. Springer, New York, 201110.1007/978-1-4419-9816-3Search in Google Scholar

[14] Davidson R., MacKinnon J.G., Econometric theory and methods, Oxford University Press, New York, 2004Search in Google Scholar

[15] Frisch R., Waugh F.V., Partial time regressions as compared with individual trends, Econometrica, 1933, 1, 387-40110.2307/1907330Search in Google Scholar

[16] Groß J., The general Gauss-Markov model with possibly singular dispersion matrix, Statist. Papers, 2004, 45, 311-33610.1007/BF02777575Search in Google Scholar

[17] Groß J., Puntanen S., Estimation under a general partitioned linear model, Linear Algebra Appl., 2000, 321, 131-14410.1016/S0024-3795(00)00028-8Search in Google Scholar

[18] Groß J., Puntanen S., Extensions of the Frisch-Waugh-Lovell Theorem, Discuss. Math. Probab. Stat., 2005, 25, 39-49Search in Google Scholar

[19] Harville D.A., Matrix algebra from a statistician’s perspective, Springer, New York, 199710.1007/b98818Search in Google Scholar

[20] Haslett S.J., Puntanen S., Equality of BLUEs or BLUPs under two linear models using stochastic restrictions, Statist. Papers, 2010, 51, 465-47510.1007/s00362-009-0219-7Search in Google Scholar

[21] Hauke J., Markiewicz A., Puntanen S., Comparing the BLUEs under two linear models, Comm. Statist. Theory Methods, 2012, 41, 2405-241810.1080/03610926.2011.594541Search in Google Scholar

[22] Herr D.G., On the history of the use of geometry in the general linear model, Amer. Statist., 1980, 34, 43-4710.1080/00031305.1980.10482710Search in Google Scholar

[23] Isotalo J., Puntanen S., Linear prediction sufficiency for new observations in the general Gauss-Markov model, Comm. Statist. Theory Methods, 2006, 35, 1011-102310.1080/03610920600672146Search in Google Scholar

[24] Isotalo J., Puntanen S., Styan G.P.H., A useful matrix decomposition and its statistical applications in linear regression, Comm. Statist. Theory Methods, 2008, 37, 1436-145710.1080/03610920701666328Search in Google Scholar

[25] Kala R., Projectors and linear estimation in general linear models, Comm. Statist. Theory Methods, 1981, 10, 849-87310.1080/03610928108828078Search in Google Scholar

[26] Khatri C.G., A note on a MANOVA model applied to problems in growth curves, Ann. Inst. Statist. Math., 1966, 18, 75-8610.1007/BF02869518Search in Google Scholar

[27] Kruskal W., When are Gauss-Markov and least squares estimators identical? A coordinate-free approach, Ann. Math. Statist., 1968, 39, 70-7510.1214/aoms/1177698505Search in Google Scholar

[28] LaMotte L.R., A direct derivation of the REML likelihood function, Statist. Papers, 2007, 48, 321-32710.1007/s00362-006-0335-6Search in Google Scholar

[29] Lovell M.C., Seasonal adjustment of economic time series and multiple regression analysis, J. Amer. Statist. Assoc., 1963, 58, 993-101010.1080/01621459.1963.10480682Search in Google Scholar

[30] Lovell M.C., A simple proof of the FWL Theorem, J. Econ. Educ., 2008, 39, 88-9110.3200/JECE.39.1.88-91Search in Google Scholar

[31] Margolis M.S., Perpendicular projections and elementary statistics, Amer. Statist., 1979, 33, 131-13510.1080/00031305.1979.10482677Search in Google Scholar

[32] Markiewicz A., On dependence structures preserving optimality, Statist. Probab. Lett., 2001, 53, 415-41910.1016/S0167-7152(01)00064-5Search in Google Scholar

[33] Markiewicz A., Puntanen S., Styan G.P.H., A note on the interpretation of the equality of OLSE and BLUE, Pakistan J. Statist., 2010, 26, 127-134Search in Google Scholar

[34] Marsaglia G., Styan G.P.H., Equalities and inequalities for ranks of matrices, Linear Multilinear Algebra, 1974, 2, 269-29210.1080/03081087408817070Search in Google Scholar

[35] Mitra S.K., Moore B.J., Gauss-Markov estimation with an incorrect dispersion matrix, Sankhy¯a A, 1973, 35, 139-152Search in Google Scholar

[36] Mitra S.K., Rao C.R., Projections under seminorms and generalized Moore-Penrose inverses, Linear Algebra Appl., 1974, 9, 155-16710.1016/0024-3795(74)90034-2Search in Google Scholar

[37] Puntanen S., Styan G.P.H., The equality of the ordinary least squares estimator and the best linear unbiased estimator (with discussion), Amer. Statist., 1989, 43, 151-161 [Commented by O. Kempthorne on pp. 161-162 and by S.R. Searle on pp. 162-163, Reply by the authors on p. 164]10.2307/2685065Search in Google Scholar

[38] Puntanen S., Styan G.P.H., Reply [to R. Christensen (1990), R.W. Farebrother (1990), and D.A. Harville (1990)] (Letter to the Editor), Amer. Statist., 1990, 44, 192-193Search in Google Scholar

[39] Puntanen S., Styan G.P.H., Isotalo J., Matrix tricks for linear statistical models: our personal top twenty, Springer, Heidelberg, 201110.1007/978-3-642-10473-2Search in Google Scholar

[40] Rao C.R., Least squares theory using an estimated dispersion matrix and its application to measurement of signals. In: Proceedings of the Fifth Berkeley Symposium on Mathematical Statistics and Probability: Berkeley, California, 1965/1966, vol. 1, L.M. Le Cam and J. Neyman, eds., University of California Press, Berkeley, 355-372, 1967Search in Google Scholar

[41] Rao C.R., A note on a previous lemma in the theory of least squares and some further results, Sankhy¯a A, 1968, 30, 259-266Search in Google Scholar

[42] Rao C.R., Unified theory of linear estimation, Sankhy¯a A 1971, 33, 371-394. [Corrigendum (1972), 34, p. 194 and p. 477]Search in Google Scholar

[43] Rao C.R., Linear statistical inference and its applications, 2nd Ed., Wiley, New York, 197310.1002/9780470316436Search in Google Scholar

[44] Rao C.R., Representations of best linear unbiased estimators in the Gauss-Markoff model with a singular dispersion matrix, J. Multivariate Anal., 1973, 3, 276-29210.1016/0047-259X(73)90042-0Search in Google Scholar

[45] Rao C.R., Projectors, generalized inverses and the BLUE’s, J. R. Stat. Soc. Ser. B Stat. Methodol., 1974, 336, 442-44810.1111/j.2517-6161.1974.tb01019.xSearch in Google Scholar

[46] Rao C.R., Mitra S.K., Generalized nverse of matrices and its applications, Wiley, New York, 1971Search in Google Scholar

[47] Rao C.R., Rao M.B., Matrix algebra and its applications to statistics and econometrics, World Scientific, River Edge, NJ, 199810.1142/3599Search in Google Scholar

[48] Searle S.R., Casella G., McCulloch C.E., Variance components, Wiley, New York, 199210.1002/9780470316856Search in Google Scholar

[49] Seber G.A.F., The linear hypothesis: a general theory, 2nd Ed., Griffin, London, 1980Search in Google Scholar

[50] Seber G.A.F., Lee A.J., Linear regression analysis, 2nd Ed. Wiley, New York, 200310.1002/9780471722199Search in Google Scholar

[51] Sengupta D., Jammalamadaka S.R., Linear models: an integrated approach, World Scientific, River Edge, NJ., 200310.1142/4674Search in Google Scholar

[52] Tian Y., On equalities for BLUEs under misspecified Gauss-Markov models, Acta Math. Sin. (Engl. Ser.), 2009, 25, 1907-192010.1007/s10114-009-6375-9Search in Google Scholar

[53] Tian Y., Beisiegel, M., Dagenais E., Haines C., On the natural restrictions in the singular Gauss-Markov model, Statist. Papers, 2008, 49, 553-56410.1007/s00362-006-0032-5Search in Google Scholar

[54] Tian Y., Takane Y., Some properties of projectors associated with the WLSE under a general linear model. J. Multivariate Anal., 2008, 99, 1070-108210.1016/j.jmva.2007.07.006Search in Google Scholar

[55] Tian Y., Takane Y., On V -orthogonal projectors associated with a semi-norm, Ann. Inst. Statist. Math., 2009, 61, 517-530 10.1007/s10463-007-0150-4Search in Google Scholar

[56] Trenkler G., On the singularity of the sample covariance matrix, J. Stat. Comput. Simul., 1995, 52, 172-17310.1080/00949659508811662Search in Google Scholar

[57] Watson G.S., Serial correlation in regression analysis, I, Biometrika, 1955, 42, 327-34110.1093/biomet/42.3-4.327Search in Google Scholar

[58] Zyskind G., On canonical forms, non-negative covariance matrices and best and simple least squares linear estimators in linear models, Ann. Math. Statist., 1967, 38, 1092-110910.1214/aoms/1177698779Search in Google Scholar

[59] Zyskind G., Martin F.B., On best linear estimation and general Gauss-Markov theorem in linear models with arbitrary nonnegative covariance structure, SIAM J. Appl. Math., 1969, 17, 1190-1202 10.1137/0117110Search in Google Scholar

Received: 2013-12-13
Accepted: 2014-4-14
Published Online: 2014-10-9
Published in Print: 2015-1-1

© 2015 Augustyn Markiewicz, Simo Puntanen

This work is licensed under the Creative Commons Attribution-NonCommercial-NoDerivatives 3.0 License.

Downloaded on 28.2.2024 from https://www.degruyter.com/document/doi/10.1515/math-2015-0005/html
Scroll to top button